“Anticoagulants don’t make people bleed …”
Feb 14, 2020 |
MedScape – Bleeding from the lower gastrointestinal (GI) tract shouldn’t be seen as simply a manageable adverse effect of oral anticoagulation (OAC) for atrial fibrillation (AF). [Commonly prescribed OACs include Pradaxa, Xarelto, and Eliquis.]
Rather, it’s a red flag that the patient may be facing a much bigger threat, say researchers based on their observational study.
The absolute risk for lower-GI bleeding in a large national cohort of patients with AF who started on OAC was less than 1% over 6 months, regardless of age, and substantially less than 1% in patients 65 years and younger.
But those few with such bleeding showed a 10- to 15-fold increased 1-year risk for a diagnosis of colorectal cancer if they were older than 65, and 24 times that risk if they were 65 or younger, compared with those without lower-GI bleeding on OAC.
“Patients should be informed when initiating treatment with anticoagulants that blood in the stool should always lead to consulting their treating physician, and not be ignored as merely a benign consequence of treatment,” Peter Vibe Rasmussen, MD, University of Copenhagen, Hellerup, Denmark, told theheart.org | Medscape Cardiology.
“Our study included patients with bleeding severe enough for hospital contact. However, we think our data support that all eligible patients presenting with a sign or symptom of lower GI bleeding should be offered examinations to rule out cancer,” he said.
Only 61% of the youngest and less than 40% of the oldest patients with lower GI bleeds underwent endoscopy to investigate the cause …